Iowa, 2023

Hail and Damaging Winds in Iowa, June 30, 2023

June 30, 2023 · NWS DMX · 11 events in 8 counties and zones

In semi similar fashion to the strong and severe storms experienced on the previous morning (29th of June), storms initiated over portions of northern Kansas and southern Nebraska in conjunction with the low level jet in the very early hours of the 29th. These storms, steered by easterly mean flow, progressed across far southern Iowa and northern Missouri within an environment consisting of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$167,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

In semi similar fashion to the strong and severe storms experienced on the previous morning (29th of June), storms initiated over portions of northern Kansas and southern Nebraska in conjunction with the low level jet in the very early hours of the 29th. These storms, steered by easterly mean flow, progressed across far southern Iowa and northern Missouri within an environment consisting of around 2000 J/kg MUCAPE, 30 to 40+ kts of effective shear, and a very tight north-south gradient of DCAPE (most favorably into Missouri). Storms grew upscale through the early morning hours and primarily produced strong and damaging winds. There were a couple of severe hail reports as well along with a reported lightning strike that effective blew a tree apart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 1:58 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 30, 1:58 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
258 AM CDT Fri Jun 30 2023

.DISCUSSION.../Today through Thursday/
Issued at 254 AM CDT Fri Jun 30 2023

Key Messages:

- Storms this morning with a few severe storms possible over
  southern Iowa.
- Storm chances persist this afternoon through Saturday though
  severe weather chances look low.
- For the next 7 days, the coolest day will be Saturday and the
  warmest looks to be July 4th.

Thunderstorms are once again ongoing across Nebraska this morning
with a weakening complex over northeast Nebraska and more vigorous
activity over southeast Nebraska in the area of greater instability
and near the nose of the low level jet. There is a third area of
storms over north central Kansas that is lifting northeast as well.
It is a much less volatile setup than yesterday morning but a low
end severe weather threat with damaging winds and large hail
possible. The northern area of storms may move into northern Iowa
but the severe weather threat will be quite low. The convection over
Kansas and southeast Nebraska will continue to lift northeast with
the theta-e advection region and there will be a chance for a few
severe storms over southern Iowa and closer to the MUCAPE
instability axis that will be across that area. These storms will
move through the area this morning. As mentioned, instability and
forcing is not as strong as Thursday but 0-3 km theta-e difference
of 25-30K are favorable for cold pool development. The DCAPE
gradient is right at the IA/MO border and focused to the south and
the lack of DCAPE and the 0-3 km theta-e further north will be a
limiting factor for damaging winds north of Highway 34 or the lower
2 tiers of counties across IA.

The western long wave trough is crossing the Rocky Mountain range
this morning and will move into the Western Plains this afternoon.
Scattered thunderstorm development this afternoon is possible in
response to a lead short wave ahead of the trough. Additional storms
are possible tonight and into Saturday. The severe weather threat
this afternoon through Saturday is low though a few strong storms
are possible. Still monitoring the potential for landspout funnels
Saturday afternoon as the upper trough passes overhead. This open
wave is not as favorable as having a closed low but the vorticity
stretching potential is good with 0-3 km CAPE values greater than
100 J/kg and a weak nearly stationary boundary over northern Iowa.

The trough passes to the east by Sunday leaving Iowa in weak
northwest flow into Monday and that flow will transition to more
westerly/zonal flow Tuesday and for much of next week. Still have
precipitation chance mention in the forecast for July 4th, mainly
over northern Iowa. These chances will be dependent on a boundary
placement dropping south through the Dakotas and Minnesota. At this
time, any chance would be late and confined to northwest Iowa.
Greater precipitation chances are still targeting July 5th.

Otherwise, some lingering fog early this morning with much of the
smoke having dispersed or has moved to the east. Saturday still
looks to be the coolest day with mostly cloudy skies and
precipitation around with highs in the 70s to low 80s. Warmer air
does arrive with the transition to westerly flow next week and this
may bring widespread highs in the 90s next Tuesday, the 4th, before
the boundary arrives.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1143 PM CDT Thu Jun 29 2023

VFR conditions remain across all terminals this evening. A bit
better signal for isolated patchy fog has been seen in recent
guidance this evening, largely occurring over KDSM and KOTM until
sunrise before dissipating. Otherwise still watching trends with
the expected showers and storms Friday morning. Recent trends keep
best chances for storm activity across the south, impacting KOTM
and KDSM around 12z and lasting until roughly 17-18z. Beyond that,
there are general chances for scattered showers and thunderstorms
across the state for the remainder of the period, though
uncertainty is on the higher end at this time. Will have to see
how the morning activity plays out, which will influence the
coverage, timing and intensity of any possible storms later in the
day. Will continue to watch over changes and update as needed.
Winds will remain on the light side, with overall cloud cover
looking to mainly range between mid to upper level clouds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Bury
Hazardous weather outlook, Jun 30, 2:10 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 AM CDT Fri Jun 30 2023

IAZ004>007-015>017-023>028-033>039-044>050-010815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
310 AM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of northern Iowa.

.DAY ONE...Today and tonight

A few scattered thunderstorms are possible this morning with more
widespread thunderstorm activity toward southern Iowa. Scattered
thunderstorms are expected again later this afternoon and through
the evening. A few stronger storms are possible, but overall the
severe threat is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional scattered thunderstorms are possible on Saturday and
into Sunday morning. At this time the severe potential remains
low. Thunderstorm chances will then return around Tuesday to
Wednesday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ057>062-070>075-081>086-092>097-010815-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
310 AM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...Today and tonight

Storms will move across southern Iowa this morning which may be
severe, with wind and hail the main hazards. Scattered thunderstorms
are expected again later this afternoon and through the evening. A
few stronger storms are possible, but overall the severe threat is
low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional scattered thunderstorms are possible on Saturday and
into Sunday morning. At this time the severe potential remains
low. Thunderstorm chances will then return around Tuesday to
Wednesday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

Hagenhoff

The radar

The Des Moines radar (KDMX), 83 km away, was scanning. The volume nearest the first event began at 10:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Lightning, Adair

When
June 30, 4:50 AM CST
Where
Adair County, Orient
Property damage
$1,000
Reported by
Social Media
Coordinates
41.200, -94.420

Public relayed photo of a tree blown apart by a lightning strike. No other apparent damage to the residence at the time. Time matched to CG lightning data.

Hail, Clarke

When
June 30, 4:55 AM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported quarter sized hail. Also estimated wind gusts to around 40 mph at the time.

Thunderstorm Wind, Taylor

When
June 30, 5:22 AM CST
Where
Taylor County, Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.670, -94.720

Law enforcement reported tree branch down on powerlines. Time estimated from radar.

Thunderstorm Wind, Ringgold

When
June 30, 5:42 AM CST
Where
Ringgold County, 4.34 mi SW of Maloy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -94.470

Personal weather station measured 58 mph wind gust.

Thunderstorm Wind, Taylor

When
June 30, 5:42 AM CST
Where
Taylor County, 1.05 mi W of Blockton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.620, -94.490

Law enforcement reported powerlines and trees down. This is a delayed report.

Thunderstorm Wind, Ringgold

When
June 30, 5:58 AM CST
Where
Ringgold County, 4.9 mi SSE of Delphos
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.610, -94.280

Emergency manager reported grain bin moved and damaged, as well as signs along the road bent over. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Ringgold

When
June 30, 6:08 AM CST
Where
Ringgold County, 6.91 mi S of Kellerton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -94.050

Personal weather station measured 66 mph wind gust.

Thunderstorm Wind, Decatur

When
June 30, 6:23 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -93.900

Lamoni Municipal Airport measured 67 mph wind gust.

Thunderstorm Wind, Wayne

When
June 30, 6:40 AM CST
Where
Wayne County, Lineville
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
40.580, -93.520

Post office reported large tree branches down throughout town and power remains out at the time.

Lightning, Warren

When
June 30, 6:40 AM CST
Where
Warren County, 1.13 mi E of Norwalk
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
41.479, -93.658

House fire started by lightning strike. The home experienced significant damage to the roof and upper floor. Time matched to CG lightning data.

Thunderstorm Wind, Monroe

When
June 30, 7:30 AM CST
Where
Monroe County, 0.52 mi E of Albia
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.030, -92.810

KIIC relayed report of 63 mph wind gusts.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106587, 1106588, 1106589, 1106590, 1106591, 1106592, 1106593, 1106594, 1106595, 1107847, 1106596.